Hail, Grant
- When
- June 4, 10:50 AM CST
- Where
- Grant County, 5.01 mi ENE of Herman Muni Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.870, -96.070
There was 0.80 inches of rain in addition to the hail.
By the late afternoon of June 4th, a cold front was located along a line from Baudette, Minnesota, to Fargo-Moorhead, to Oakes, North Dakota. Thunderstorms formed along the front as it slowly sagged eastward during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
By the late afternoon of June 4th, a cold front was located along a line from Baudette, Minnesota, to Fargo-Moorhead, to Oakes, North Dakota. Thunderstorms formed along the front as it slowly sagged eastward during the evening. These storms produced large hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 4, 10:12 AM CST, 38 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 1112 AM CDT Tue Jun 4 2019 .MESOSCALE DISCUSSION... Issued at 1045 AM CDT Tue Jun 4 2019 A remnant mesoscale convective vortex (MCV) moving east through northwest Minnesota this morning is producing sub-severe convection in the far southern Red River Valley into west-central Minnesota region with additional convection near the head of the MCV near Thief River Falls. Given MUCAPE values near 1000-2000 J/kg, some small hail and winds to 40 mph may be possible. This activity will continue east as the MCV moves out of the area early this afternoon. Behind the MCV, recover within the boundary layer is expected this afternoon as diminishing cloud cover allows ample sunshine and a still moist air mass, noted by observed dew points in the upper 50s to upper 60s, to destabilize ahead of a cold front moving into the area from the northwest. The cold front will serve as the trigger for thunderstorm development early this afternoon first near the Red River Valley then into west-central Minnesota late this afternoon. Forecast MLCAPE values range between 1000-2000 J/kg, with the majority of this instability residing within the hail growth zone. Due to this reason, overachieving hail size is expected with hail to 1.75 inches possible. Ample insolation should lead to deep mixing of the boundary layer keeping cloud bases high and bringing the chance for elevated precipitation cores to drop creating downburst-like severe wind gusts to 65 mph. A tell tale sign of efficient mixing will be warm temperatures into the 90s this afternoon. This is all in despite of the fact that wind shear is forecast to be on the weaker side, i.e. 25 kt bulk shear and storm top winds around 35 kt. This also lends confidence in less supercellular development and more of a multi-cell cluster type storm mode. Lastly, precipitable water values are forecast to remain near or above 1 inch, which is in the upper quartile for normal. This along with precipitation loading and multi-cell cluster storm mode brings the chance for locally heavy rainfall. && .UPDATE... Issued at 1040 AM CDT Tue Jun 4 2019 Only seeing one big change in the forecast than what was expected yesterday. Remnant weaker convection from last night's activity over western North Dakota continues to track to the east over this FA. There are multiple mesoscale convective vortices (MCVs) from last night's convection moving through helping to drive this non severe activity. High resolution models are showing these MCVs flaring up additional potentially severe storms by late afternoon into the evening. However, by that point, they may be east of this FA. The expected cold front and surface low are slowly moving into the northwest FA now. This boundary will be the focus for additional thunderstorm activity by mid to late afternoon into the evening. Severe storms are possible, especially along and east of the Red River Valley. Large hail (up to 1.75 inches) and damaging wind gusts (up to 65 mph) are possible with these storms. Timing for severe weather in the 3 pm to 9 pm time frame still looks good. && .SHORT TERM...(Today and tonight) Issued at 315 AM CDT Tue Jun 4 2019 A warm early morning across the area with temps at 08z in the mid 60s to lower 70s. Dew pts are in the mid 50s to lower 60s. Overall idea of what to occur today and tonight is pretty well advertised by the models. Sfc low is in in southeastern Saskatchewan at 08z and is expected to move east and be in far southeastern Manitoba northwest of Roseau MN at 21z. At that time a cold front with will exist thru far NW MN into northeastern ND. As the low moves east and the cold front southeast it will encounter an unstable airmass with temps in the mid 80s to around 90 with sfc CAPE in the 2500-3000 j/kg range per RAP13, provided dew pts reach the middle 60s. Convection should increase along the southeast moving cold front thru late afternoon and exit the SE fcst area by 03z Wed. What could mess things up a bit is possible convection that re- develops in west central MN early in the aftn as remains of the overnight shower/t-storm area in south central MN moves east. If this occurs the focus of main severe may be with this area thru central MN. One thing for the whole area in the warm sector is lack of 0-6km bulk shear. It will be light again...25 kts max... and thus convective mode may be more pulsy storms than organized squall line. Main threat should be hail, strong gusty outflow winds. Red River valley proper on the edge of the severe risk and much depends on timing of convective development and frontal location. .LONG TERM...(Wednesday through Monday) Issued at 315 AM CDT Tue Jun 4 2019 Sunny Wednesday and a tad cooler with lower dew points. 00Z Thu - 12Z Fri A short wave/jet streak is forecast to move across southern Canada Wed night. A cold front will move out of Canada Wed night and move into the southern Red River Valley and stall Thu afternoon. Showers and thunderstorms are expected along the front. Front will move back north as a warm front Thu night. Upper level ridge axis over SASK/MT builds and shifts east over MAN/Red River Valley by 12Z Fri. Fri - Mon Long wave ridge over the Northern Plains will shift into eastern Canada. Long wave trough over the Yukon will amplify and move into central Canada by the end of the period. THe GFS and the ECMWF were in reasonable agreement through Fri. THe ECMWF becomes the faster solution beyond Fri. Upper level trough now over the northeast Pacific will move through the Northern Plains around Sun. Best chance for precip will precede trough Sat night/Sun. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 643 AM CDT Tue Jun 4 2019 VFR sky cover thru the period. Exception is local MVFR cigs near thunderstorms. T-storm coverage spotty and real difficult to tell at any one spot timing wise. But confidence high enough for VCTS at TVF/BJI mid aftn. Winds will switch to northwest with gusts to 25-30 kts psbl in NE ND late aftn. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && MESOSCALE...CJ UPDATE...Godon SHORT TERM...Riddle LONG TERM...JH AVIATION...Riddle
Hazardous Weather Outlook National Weather Service Grand Forks ND 1033 AM CDT Tue Jun 4 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-030-039-053- 051545- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh County-Grand Forks-Traill-Cass-Richland- 1033 AM CDT Tue Jun 4 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated to scattered severe thunderstorms are possible mid afternoon thru the evening. Hail to 1.75 inches and wind gusts to 65 mph are the main threat. Low pressure will be near the Manitoba and Minnesota border at mid afternoon with a cold front southwest from there. Thunderstorms are expected to become more numerous near the low and front as it moves east thru northwestern and west central Minnesota in the 3 pm to 9 pm time period. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Next significant chance for thunderstorms will come Saturday night into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary Tues afternoon. NDZ006-007-014-015-024-026-028-029-038-049-052-054-051545- Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes- Ransom-Sargent-Western Walsh County- 1033 AM CDT Tue Jun 4 2019 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Isolated non-severe thunderstorms are possible thru the early afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Next significant chance for thunderstorms will come Saturday afternoon into Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1044 AM CDT Tue Jun 4 2019
MNZ030-031-040-041615-
East Otter Tail MN-Grant MN-West Otter Tail MN-
1044 AM CDT Tue Jun 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTER TAIL AND
NORTHERN GRANT COUNTIES UNTIL 1115 AM CDT...
At 1044 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dalton, or 12 miles southeast of Fergus Falls, moving east at 25 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Elbow Lake, Ashby, Barrett, Dalton, Wendell, Vining and Erdahl.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4610 9627 4612 9627 4626 9609 4627 9546
4611 9558 4611 9577 4593 9577 4593 9576
4584 9577
TIME...MOT...LOC 1544Z 284DEG 21KT 4620 9583
LynchSpecial Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1122 AM CDT Tue Jun 4 2019
MNZ040-041700-
Grant MN-
1122 AM CDT Tue Jun 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR GRANT COUNTY UNTIL NOON CDT...
At 1122 AM CDT, Doppler radar was tracking a strong thunderstorm over
Charlesville, or 25 miles south of Fergus Falls, moving east at 30
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Norcross around 1130 AM CDT.
Herman around 1135 AM CDT.
Elbow Lake around 1145 AM CDT.
Barrett around 1155 AM CDT.
Hoffman around 1200 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4582 9625 4593 9625 4594 9626 4599 9627
4603 9626 4605 9599 4599 9577 4593 9577
4593 9576 4576 9576 4576 9599
TIME...MOT...LOC 1622Z 285DEG 24KT 4593 9623
LynchThe Aberdeen radar (KABR), 188 km away, was scanning. The volume nearest the first event began at 16:48 UTC.
13 hail, 4 thunderstorm wind. Local standard time, as filed.
There was 0.80 inches of rain in addition to the hail.
Several large branches were snapped along highway 72 near the Beltrami County line.
The hail was accompanied by heavy rain.
Pea to dime sized hail was reported.
Quarter to half dollar sized hail fell.
A few trees were blown down off the northeast shore of Height of Land Lake.
A wall cloud and quarter sized hail were observed.
Numerous trees were snapped or uprooted.
Golfball to tennis ball sized hail fell.
The hail fell on the north side of Midge Lake.
The hail fell just south of the Beltrami/Hubbard county line in Hubbard County.
Dime sized hail and very strong winds were reported. Several large branches and a small pine tree were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818032, 818033, 818034, 818035, 818036, 818037, 818038, 818039, 818040, 818041, 818042, 818043, 818044, 818045, 818047, 818048, 818049.